Drug Reactions and Dermatological Emergencies
A 36-year-old woman from South-East Asia, working in Dubai, started carbamazepine 17 days ago for trigeminal neuralgia. She now has fever of 39.2 C, painful dusky macules with flaccid blisters over the trunk and face, and erosions of the lips, eyes and genitals. Epidermal detachment, including Nikolsky-positive skin, covers about 35% of her body surface area. Pulse is 124, urea 11.8 mmol/L, bicarbonate 18 mmol/L and glucose 8.2 mmol/L. How would you manage her?
What the panel is testing: The panel is testing rapid recognition of toxic epidermal necrolysis, prognostic scoring, withdrawal of the culprit drug and organisation of multidisciplinary supportive care.
Show the answer outline
Knowledge: This is toxic epidermal necrolysis, defined by detachment above 30% of body surface area, most likely caused by carbamazepine, a high-risk drug started within the typical 4 to 28 day window. HLA-B*15:02 is strongly associated with carbamazepine-induced SJS and TEN in people of South-East Asian ancestry. Her SCORTEN is 4, from heart rate, detachment, urea and bicarbonate, which predicts a high mortality. Differentials include staphylococcal scalded skin syndrome, generalised bullous fixed drug eruption, DRESS and acute generalised exanthematous pustulosis, and a skin biopsy with frozen section can help. Death usually results from sepsis, respiratory involvement and fluid and electrolyte loss.
Management: I would stop carbamazepine immediately and list it, and related aromatic anticonvulsants, as contraindicated. I would arrange admission to a burns unit or intensive care unit with experience in TEN. Supportive care includes a warm environment, careful fluid replacement guided by urine output, nutrition, pain control and non-adherent dressings, avoiding adhesive dressings. I would request ophthalmology review within 24 hours and daily thereafter, with lubricants and topical treatment to prevent scarring, plus oral, urogenital and respiratory assessment. I would take swabs and monitor for infection but avoid prophylactic systemic antibiotics. I would discuss immunomodulation, such as ciclosporin or etanercept, which some evidence supports, with the multidisciplinary team. I would choose a non-aromatic alternative for her neuralgia with neurology input. After recovery I would follow up eyes, skin pigmentation and psychological effects.
Ethics and communication: I would explain honestly that a prescribed medicine caused this reaction, without blaming the prescriber, and report it through the facility pharmacovigilance system. She should carry written allergy information. Because the HLA association is inherited, I would advise that relatives may benefit from testing before taking carbamazepine. I would document the timeline of drug exposure carefully.
Likely panel follow-up questions
- Calculate the SCORTEN and explain its components.
- How do you assess drug causality in SJS or TEN?
- What is the evidence for ciclosporin and etanercept?
- Which eye complications cause long-term disability, and how are they prevented?
- Who should be tested for HLA-B*15:02 before starting carbamazepine?
Pitfalls in this case
- Continuing the drug while waiting for a biopsy
- Managing her on a general ward without burns or intensive care input
- Forgetting early ophthalmology review
- Giving high-dose systemic steroids alone as routine treatment without discussion
Reference: Creamer D et al, UK Guidelines for the Management of Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis in Adults (British Journal of Dermatology, 2016); Griffiths C et al, Rook's Textbook of Dermatology (10th ed, 2024)